Knowing the side effects of hormonal birth control could save your life

The birth control pill has been in widespread use since the 1960s and has been incredibly beneficial for both women and men. The ability to choose when to have children (for the most part), and avoid unwanted pregnancies is extremely valuable. So by no means is this post “anti-pill”.

However, two stories in the news recently have brought the side effects of birth control pills to the forefront. The first was a Danish study that showed a clear link between hormonal contraceptives and depression. While “mood changes” have been listed as a side effect of the pill for many years, this was the first large-scale study to investigate just how much the pill could affect women’s moods.

At the same time, a recent study into the side effects of a male birth control injection was cut short “due to side effects, particularly depression and other mood disorders“. So this may be oversimplifying things a bit, but it seems that it was simply unacceptable for male test subjects to experience the sort of mood effects from hormonal contraception that women have been experiencing for years.

My personal experience of hormonal contraceptives

My personal experience with hormonal contraception has been unpleasant at times. When I was 18, I started taking the injectable contraceptive, Depo Provera. It was sold to me as an excellent choice because I just needed a jab in my rear end once every 3 months. It was 99% effective and I wouldn’t have to remember to take it every day like a pill.

Although I’m sure I would have seen a leaflet listing the side effects, no one pointed them out to me. But I experienced just about all of them. Before starting the Depo shots, I was effortlessly thin. After starting it, I gained about 20 pounds which I have never been able to lose. I had headaches, extreme mood swings and completely lost my sex drive. No wonder it’s 99% effective … I didn’t feel like having sex!

Later, I switched to the combined pill. I was able to cope with this much better and mostly felt normal on it. However, when I stopped taking it years later in order to try for my first baby, I experienced a massive improvement in my general wellbeing. The sporadic feelings of dissatisfaction and insecurity that had plagued me for years suddenly disappeared, and I found it easier to lose weight.

After my second son, my GP encouraged me to take the mini-pill because I could be on it while breastfeeding. During the time I was on this pill, I had to seek treatment for postnatal depression, and when I forgot to refill my mini-pill prescription, my depression lifted.

Over the years, I have never been taken seriously by health professionals when I’ve mentioned how profoundly various types of hormonal birth control had been affecting me. The attitude has always been that all of these things were worth coping with in order to prevent pregnancy.

The side effects are not as rare as they say

I decided to ask some other female bloggers whether they had experienced bad side effects from the pill, and was surprised how many of them had, within a relatively small sample group (the Facebook group I asked contains just over 1000 people, not all of them women). Here are some of the comments I received:

I had increasingly bad side effects from the combined pill, which culminated in me being admitted as an emergency as I was suffering with a hemiplegic migraine. It was a very frightening experience as my whole left side went numb, my left cheek drooped and I had very bad light sensitivity. After undergoing extensive tests, including an MRI, CT contrast, etc., they determined it was the combined pill that was the cause, and immediately stopped me from taking it. I’ve since been told that hemiplegic migraines are a precursor to stroke, so I was incredibly lucky!

– Nathalie from The Intolerant Gourmand

I went on the pill; it gave me horrific mood swings – I mean like I could be laughing like it was the funniest thing going, and within 30 seconds be bawling my eyes out. It was genuinely a bit scary, like verbal diarrhoea, but rather than being that excited positive spewing, it was like horrible, hateful stuff that most of the time wasn’t even true, but just my brain having a freak out.

– Hannah from Han Plans

I had one which made me want to kill myself – right out of the blue. They put me on anti-depressants and then worked out it was the pill. Even though they knew it was the pill, it still flags up on my file: “depression”.

– Alice from Seaside Housewife

I haven’t been able to take the pill since I was 18 due to it making my depression worse.

– Lisa from Hollybobbs

I had to come off the combined pill because I had such a bad migraine one day I couldn’t feel my left side, and they suspected it was actually a TIA/mini stroke or if not, I was actually very close to having one. At that point I had been taking it for 5 years. I switched immediately to Cerazette (progesterone only) and was told that I must never take oestrogen again. I came off the pill altogether after I got married and it was a revelation – suddenly I felt “normal” – I hadn’t realised how different it had made me feel being on the pill because I’d taken it for such a long time. I couldn’t put my finger on exactly what it was, and what had changed, but I knew I felt better in myself, like a fog had lifted. I will never ever go back on it, or any other hormonal contraceptives.

– Sarah from Arthurwears

I had to come off the combined contraceptive pill (Microgynon) because of the side effects. I had zero sex drive (making it pointless for me to take the pill anyway!) and put on weight, but worst of all was it gave me severe suicidal thoughts. Within days of coming off it I was back to normal again, but it was a horrendous experience.

– Maddy from The Speed Bump

So are you saying I shouldn’t take the pill?

Absolutely not. As I mentioned earlier, the pill has improved people’s lives massively, and if you are not experiencing any health problems while on the pill, then keep on taking it!

However, I do not think there is enough awareness of the side effects of hormonal birth control, so I am writing this to urge you to read that leaflet and talk to your doctor if you think your contraceptive is causing problems for you. Different forms of birth control can have different side effects, but here are a few things to look out for:

  • If you are having migraines or any severe headaches, particularly if you are using the combined pill, be sure to remind your doctor that you are on the pill. The combined pill can cause strokes.
  • If you are feeling continual low mood or depression, it could be worth trying to go off the pill for a short time. You should also talk to your doctor, but I’ve found that doctors won’t be quick to consider the pill as a cause of depression.
  • Hormonal contraception can also contribute to weight gain and changes in your sex drive.

Please note that I am not a medical professional and you should always speak to your doctor, and always use alternative contraception, such as condoms, if you’re not on the pill.

Here are some links to NHS information about different types of hormonal birth control:

Have you had issues with the side effects of contraception? Leave your story in the comments.

Petite Pudding